Alert archive / Idaho / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Missoula, MT

December 23, 2005Clearwater County, Idaho

NWS Missoula, MT issued this flash flood warning at Dec 23, 2005, 8:36 AM PST for Clearwater County, Idaho. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 23, 2005, 8:36 AM PST (16:36 UTC)
Expired
Dec 23, 2005, 12:30 PM PST
In force
4 hr
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Clearwater County, ID

The radar

The Missoula radar (KMSX), 175 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 23, 10:53 AM PSTFLASH FLOOD3 Ne Orofino, IDONE BARN AND ONE OUTBUILDING FLOODED. WATERS HAVE BEGUN TO RECEED.
Dec 23, 10:53 AM PSTFLASH FLOODNe Orofino, IDONE BARN AND ONE OUTBUILDING REPORTED TO BE FLOODED ALONG OROFINO CREEK. WATERS HAVE BEGUN TO RECEED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 137 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2005-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2005-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KMSO 231647 CCA
FFWMSO
IDC035-232030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTION
NATIONAL WEATHER SERVICE MISSOULA MT
836 AM PST FRI DEC 23 2005

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CLEARWATER COUNTY IN NORTH CENTRAL IDAHO

* UNTIL 1230 PM PST

* AT 827 AM PST...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING  
  FROM AN ICE JAM ON OROFINO CREEK 3 MILES NORTHEAST OF TOWN.

LAW ENFORCEMENT REPORTED THAT THE FLASH FLOODING...RESULTING FROM 
THE ICE JAM...IS ON THE VERGE OF ENTERING ONE HOME ALONG 
OROFINO CREEK AND THAT TWO ADDITIONAL HOMES ARE EXPECTED TO BE 
FLOODED SHORTLY. WITH THE WARMER TEMPERATURES...THE ICE JAM COULD 
BREAK OVER THE NEXT FEW HOURS...PUTTING DOWNSTREAM SITES WITHIN 
OROFINO CITY LIMITS AT RISK ALSO.

IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4642 11628 4643 11589 4655 11590 4655 11627

$$

HENRY
3 follow-up statements
000 
WGUS75 KMSO 231745
FFSMSO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1036 AM MST FRI DEC 23 2005

IDC035-232030-
CLEARWATER-
936 AM PST FRI DEC 23 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM PST FOR
SOUTHWESTERN CLEARWATER COUNTY...

AT 827 AM PST...LAW ENFORCEMENT OFFICIALS REPORTED THAT OROFINO 
CREEK...3 MILES NORTHEAST OF TOWN WAS FLOODING. AT 935 AM 
PST...WATER WAS REPORTED TO HAVE RISEN ABOVE THE BANKS AND IS 
FLOODING ONE YARD. THOUGH HOMES HAVE NOT BEEN FLOODED AT THIS 
POINT...3 HOUSES REMAIN AT RISK AS WATER LEVELS FLUCTUATE. AREAS 
DOWNSTREAM FROM THE ICE JAM...INCLUDING THE CITY OF OROFINO...SHOULD 
CONTINUE TO CLOSELY MONITOR THE ICE JAM FOR A POTENTIAL BREAK TODAY.


LAT...LON 4642 11628 4643 11589 4655 11590 4655 11627

$$

HENRY
000 
WGUS75 KMSO 231858
FFSMSO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1153 AM MST FRI DEC 23 2005

IDC035-232030-
CLEARWATER-
1053 AM PST FRI DEC 23 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM PST FOR
SOUTHWESTERN CLEARWATER COUNTY...

LOCAL EMERGENCY MANAGEMENT HAS REPORTED THAT THE ICE JAM ON OROFINO 
CREEK HAS BROKEN AND THAT WATER LEVELS HAVE BEGUN TO RECEED. 
LOCATIONS DOWN STREAM ARE NOT EXPECTED TO BE SIGNIFICANTLY IMPACTED 
BY THE ICE JAM BREAK. CURRENTLY...ONE BARN AND AN OUTBUILDING REMAIN 
FLOODED ALONG THE CREEK.

LAT...LON 4642 11628 4643 11589 4655 11590 4655 11627

$$

HENRY
000 
WGUS75 KMSO 232031
FFSMSO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
130 PM MST FRI DEC 23 2005

IDC035-232040-
CLEARWATER-
1230 PM PST FRI DEC 23 2005

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CLEARWATER COUNTY HAS 
EXPIRED...

THE FLASH FLOOD WARNING FOR SOUTHWESTERN CLEARWATER COUNTY HAS BEEN 
ALLOWED TO EXPIRE. WATER LEVELS ON OROFINO CREEK HAVE FALLEN AND 
FLASH FLOODING IS NO LONGER A CONCERN. THEREFORE THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4642 11628 4643 11589 4655 11590 4655 11627

$$

HENRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 7:53 AM PST, 43 minutes earlier.

Area forecast discussion, Dec 23, 7:53 AM PST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
853 AM MST FRI DEC 23 2005

.UPDATE...WITH HIGH PRESSURE BEGINNING TO BUILD INTO THE AREA FROM
THE SOUTHWEST AND MOISTURE AVALIABLITY BEGINNING TO
DIMINISH...EXPECTING FOR THE PRECIP TO FOLLOW THIS TREND OVER THE
NEXT COUPLE OF HOURS. LOOK FOR DIMINISHING PRECIP THROUGH THE REST
OF THE DAY. HAVE UPDATED THE ZONE AND STATE FORECASTS TO
DROP/EXPIRE ADVISORIES IN THE BITTERROOT...SAPPHIRE...GARNET...AND
MISSION MOUNTAINS...AND ALSO THE SWAN RANGE. WILL UPDATE THE ZONE
FORECAST AGAIN AT NOON TO REMOVE THE ADVISORY GLACIER PARK AND FOR
THE WHITEFISH RANGE.

&&

.AVIATION...STRONG WESTERLY FLOW AND RESIDUAL MOISTURE WILL KEEP
SHOWERS OVER THE TERMINALS TODAY. MOUNTAINS OBSCURATIONS WILL ALSO
CONTINUE WITH GRADUAL IMPROVEMENT LATER THIS AFTERNOON. PLEASE
SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... COLD FRONT CURRENTLY PUSHING THROUGH WESTERN
MONTANA THIS HOUR. WESTERLY WINDS BEHIND THE FRONT IS KEEPING SNOW
OVER THE BITTERROOT/SAPPHIRE AND OVER WEST GLACIER AND SEELEY LAKE
REGIONS. LEMHI COUNTY HAS ONLY SEE SCATTERED SNOW SHOWERS
OVERNIGHT AND NOT ENOUGH TO WARRANT CONTINUING ANY HIGHLIGHT. WILL
THEREFORE CANCEL THE ADVISORY FOR THEM BUT THE REST OF THE ABOVE
MENTIONED LOCATIONS WILL CONTINUE THROUGH 8 AM AND 11 AM
RESPECTIVELY. AN UPPER RIDGE WILL BUILD INTO THE PACIFIC NORTHWEST
THIS AFTERNOON...BUT STRONG WESTERLY FLOW AND RESIDUAL LOW LEVEL
MOISTURE WILL KEEP SHOWERS GOING THROUGH MUCH OF THE DAY OVER
MAINLY WESTERN MONTANA. ANOTHER SYSTEM CURRENTLY OFF THE WEST
COAST WILL MIGRATE THROUGH THIS RIDGE TONIGHT AND SATURDAY. THIS
WILL KEEP MOSTLY CLOUDY SKIES CENTRAL AND NORTH WITH SCATTERED
RAIN AND SNOW SHOWERS...MAINLY OVER NORTHWEST MONTANA. THE UPPER
RIDGE WILL MOVE INTO CENTRAL MONTANA SATURDAY NIGHT AND ALLOW MORE
UPPER LEVEL WAVES TO AFFECT MAINLY NORTHWEST MONTANA. TEMPERATURES
HAVE FINALLY MODERATED IN THE VALLEYS WITH THE COLD FRONTAL
PASSAGE. THE VALLEYS THAT HAVE BEEN TRAPPED UNDER THE INVERSIONS
WILL SEE AS MUCH AS 10 DEGREES OF WARMING TODAY OVER
YESTERDAY...WHILE HIGHER VALLEYS AND MOUNTAINS WILL SEE A FEW
DEGREES OF COOLING. MILD READINGS CAN BE EXPECTED THROUGH SATURDAY
NIGHT WITH CLOUD COVER...ESPECIALLY CENTRAL AND NORTH. SOME
COOLING IN THE SOUTH WITH MORE CLEARING EXPECTED.
SUNDAY THROUGH THURSDAY...THE MODELS ARE STILL IN AGREEMENT AND
HAVE BEEN CONSISTENT THAT NEXT WEEK THE REGION WILL BE UNDER AN
ACTIVE WEATHER PATTERN. A WEATHER DISTURBANCE IS EXPECTED TO MOVE
INTO WESTERN MONTANA AND NORTH CENTRAL IDAHO ON MONDAY...WHICH
WILL BREAK DOWN THE RIDGE. AS THIS SYSTEM MOVES THROUGH THERE
APPEARS TO BE WIDESPREAD PRECIPITATION...WITH THE VALLEYS SEEING
RAIN AND MOUNTAINS GETTING SNOW. THEN A WEAK RIDGE WILL BUILD BACK
IN THE AREA DURING THE MIDDLE PART OF THE WEEK...BUT THERE APPEARS
TO BE ENOUGH MOISTURE MAKING ITS WAY THROUGH TO CAUSE
PRECIPITATION ESPECIALLY IN THE MOUNTAINS. THEN A STRONGER AND
COLDER SYSTEM IS FORECAST TO MAKE ITS WAY INTO THE REGION BY
THURSDAY. THIS SYSTEM COULD CAUSE SNOW LEVELS TO DROP DRAMATICALLY
AND BRING SIGNIFICANT SNOW TO THE MOUNTAINS...BUT THE STRENGTH AND
TIMING OF THIS FEATURE IS STILL UNCERTAIN.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SNOW AND BLOWING SNOW ADVISORY UNTIL NOON FRIDAY ABOVE 5000 FEET
     FOR WEST GLACIER REGION.

ID...NONE.
&&

UPDATE...HENRY
PREV DISCUSSION...MEAD/SMITH
AVIATION...MEAD
Hazardous weather outlook, Dec 22, 9:54 PM PST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1054 PM MST THU DEC 22 2005

IDZ005-006-MTZ004-007-231200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
LOWER CLARK FORK REGION-BUTTE/BLACKFOOT REGION-
954 PM PST THU DEC 22 2005 /1054 PM MST THU DEC 22 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

A COLD FRONT PASSING THROUGH THE AREA WILL BRING SNOW DOWN TO
MOUNTAIN PASS LEVELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ002-043-231200-
WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION-
1054 PM MST THU DEC 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

SNOW AND BLOWING SNOW ADVISORY CONTINUES UNTIL 12 PM ABOVE 5000
FEET. PLEASE SEE GTFWSWMSO FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ006-231200-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-
1054 PM MST THU DEC 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

SNOW ADVISORY REMAIN IN EFFECT UNTIL 8 AM MST FRIDAY ABOVE 5500
FEET. PLEASE SEE GTFWSWMSO FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW ADVISORY REMAIN IN EFFECT UNTIL 8 AM MST FRIDAY ABOVE 5500
FEET. PLEASE SEE GTFWSWMSO FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in Idaho, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.